The PSNet Collection: All Content
Search All Content
A 67-year-old man with well-controlled type 2 diabetes mellitus underwent elective cardiac resynchronization and defibrillator device (CRT-D) implantation. The procedure was successful and he was discharged the next day with instructions to resume his prior medications, including empagliflozin. He presented to the emergency department the following day where he was diagnosed with euglycemic diabetic ketoacidosis (eDKA) and he was transferred to the intensive care unit (ICU) for insulin infusion.
A 38-year-old woman with class 3 obesity required removed of a gastric balloon under general anesthesia. She required a relatively large dose of rocuronium for endotracheal intubation, and she was given intravenous sugammadex (200 mg) at the end of the procedure to reverse the neuromuscular block. A quantitative neuromuscular block monitor was not used, but reliance was placed on clinical signs. Shortly after arrival in the post-anesthesia care unit, she couldn’t move or open her eyes and became jittery with low oxygen saturation.
An 81-year-old man was admitted to the intensive care unit (ICU) with a gastrointestinal bleed and referred for a diagnostic colonoscopy. The nurse preparing the patient for the colonoscopy mistakenly selected a jug of dialysis liquid rather than a polyethylene glycol solution commonly used to clean the colon for colonoscopy. When the barcode on the jug of dialysis liquid did not scan, the nurse called the hospital pharmacy for assistance and was provided a new barcode via a tube system.
This case describes a 55-year-old woman who sustained critical injuries after a motor vehicle crash and had a lengthy hospitalization. On hospital day 30, a surgeon placed a percutaneous endoscopic gastrostomy (PEG) tube in the intensive care unit (ICU) after computed tomography (CT) scan showed no interposed bowel between the stomach and the anterior abdominal wall. After the uncomplicated PEG placement, the surgeon cleared the patient’s team to advance tube feeds as tolerated.
A 2-year-old girl presented to the emergency department (ED) with joint swelling and rash following an upper respiratory infection. After receiving treatment and being discharged with a diagnosis of allergic urticaria, she returned the following day with worsening symptoms. Suspecting an allergic reaction to amoxicillin, the ED team prepared to administer methylprednisolone. However, the ED intake technician erroneously switched the patient’s height and weight in the electronic health record (EHR), resulting in an excessive dose being ordered and dispensed.
This WebM&M describes two cases illustrating several types of Electronic Health Record (EHR) errors, with a common thread of erroneous use of electronic text-generation functionality, such as copy/paste, copy forward, and automatically pulling information from other electronic sources to populate clinical notes. The commentary discusses other EHR-based documentation tools (such as dot phrases), the influence of new documentation guidelines, and the role of artificial intelligence (AI) tools to capture documentation.
A 32-year-old man presented to the hospital with a comminuted midshaft femoral fracture after a bicycle accident. Imaging suggested the fracture was pathologic and an open biopsy specimen was submitted to pathology for intraoperative consultation.
This case describes the failure to identify a brewing abdominal process, which over the span of hours led to fulminant sepsis with rapid clinical deterioration and eventual demise. The patient’s ascitic fluid cultures and autopsy findings confirmed bowel perforation, but this diagnosis was never explicitly considered.
A 42-year-old man with a history of posttraumatic stress disorder (PTSD), alcohol use disorder and anxiety disorder, was seen in the emergency department (ED) after a high-risk suicide attempt by hanging. The patient was agitated and attempted to escape from the ED while on an involuntary psychiatric commitment. The ED staff treated him as a “routine boarder” awaiting an inpatient bed, with insufficiently robust behavioral monitoring.
This case describes an older adult patient with generalized abdominal pain who was eventually diagnosed with inoperable bowel necrosis. Although she appeared well and had stable vital signs, triage was delayed due to emergency department (ED) crowding, which is usually a result of hospital crowding. She was under-triaged and waited three hours before any diagnostic studies or interventions commenced. Once she was placed on a hallway gurney laboratory and imaging studies proceeded hastily.
This case highlights two “never events” involving the same patient. A first-year orthopedic surgery resident was consulted to aspirate fluid from the left ankle of a patient in the intensive care unit. The resident, accompanied by a second resident, approached the wrong patient and inserted the needle into the patient’s right ankle. At this point, a third resident entered the room and stated that it was the incorrect patient. The commentary highlights the importance of a proper time out and approaches to improve communication among all members of the care team.
A 14-year-old girl was admitted to the hospital with a new diagnosis of type 1 diabetes mellitus without ketoacidosis. Before discharge, medications intended for home use were delivered to the patient’s bedside, but the resident physician noticed a discrepancy. An insulin pen and pen needles had been ordered, but an insulin vial and extra insulin syringes were delivered. Neither the patient nor the parents had received education on how to draw up and administer insulin using a vial and syringe.
A 31-year-old pregnant patient with type 1 diabetes on an insulin pump was hospitalized for euglycemic diabetic ketoacidosis (DKA). She was treated for dehydration and vomiting, but not aggressively enough, and her metabolic acidosis worsened over several days. The primary team hesitated to prescribe medications safe in pregnancy and delayed reaching out to the Maternal Fetal Medicine (MFM) consultant, who made recommendations but did not ensure that the primary team received and understood the information.
This case describes a 27-year-old primigravid woman who requested neuraxial anesthesia during induction of labor. The anesthesia care provider, who was sleep deprived near the end of a 48-hour call shift (during which they only slept for 3 hours), performed the procedure successfully but injected an analgesic drug that was not appropriate for this indication. As a result, the patient suffered slower onset of analgesia and significant pruritis, and required more prolonged monitoring, than if she had received the correct medication.
This case describes a 65-year-old man with alcohol use disorder who presented to a hospital 36 hours after his last alcoholic drink and was found to be in severe alcohol withdrawal. The patient’s Clinical Institute Withdrawal Assessment (CIWA) score was very high, indicating signs and symptoms of severe alcohol withdrawal. He was treated with symptom-triggered dosing of benzodiazepines utilizing the CIWA protocol and dexmedetomidine continuous infusion.
A 50-year-old unhoused patient presented to the Emergency Department (ED) for evaluation of abdominal pain, reportedly one day after swallowing multiple sharp objects. Based on the radiologic finding of an open safety pin or paper clip in the distal stomach, he was appropriately scheduled for urgent esophagogastroduodenoscopy and ordered to remain NPO (nothing by mouth) to reduce the risk of aspirating gastric contents.
A 56-year-old woman presented to the emergency department (ED) with shaking, weakness, poor oral intake and weight loss, constipation for several days, subjective fevers at home, and mild pain in the chest, back and abdomen. An abdominal x-ray confirmed a large amount of stool in the colon with no free air and her blood leukocyte count was 11,500 cells/μL with 31% bands. She received intravenous fluids but without any fecal output while in the ED.
A 56-year-old man was admitted to the hospital and required mechanical ventilation due to COVID-19-related pneumonia and acute respiratory failure. The care team performed a tracheostomy percutaneously at the bedside with some difficulty. The tracheostomy tube was secured, inspected via bronchoscopy, and properly sutured. During the next few days, the respiratory therapist noticed a leak that required additional inflation of the cuff to maintain an adequate seal.
During an elective diagnostic cardiac catheterization, the cardiologist unintentionally perforated the patient’s left ventricular wall with the catheter. The cardiologist failed to recognize the perforation, failed to take corrective measures to address the problem, and continued with the cardiac catheterization, including coronary angiographic imaging. Soon after the end of the procedure, the patient complained of severe chest pain and echocardiographic images revealed bleeding around the heart caused by the catheter-related ventricular wall perforation.
A 55-year-old man presented in hypotensive shock, presumably due to bacterial pneumonia superimposed on COPD. The nurse placed an arterial line appropriately in the patient’s radial artery for hemodynamic monitoring, but this line was inadvertently used to infuse an antibiotic. The patient experienced acute arterial thrombosis with resulting hand ischemia but responded to rapid thrombolytic and anticoagulant therapy.